Talagrand’s Method for Proving Superconcentration

  • Sourav Chatterjee
Part of the Springer Monographs in Mathematics book series (SMM)


This chapter is devoted to the theory and applications of Talagrand’s method for proving superconcentration using hypercontractivity, a method that builds on a key insight of Kahn, Kalai and Linial. One of the new results proved here says that Talagrand’s method is “necessary and sufficient” for proving superconcentration of monotone functions. The application of Talagrand’s method to first-passage percolation, involving an original idea of Benjamini, Kalai and Schramm, is worked out. A second application to directed polymers is also worked out.


  1. Aldous, D., Diaconis, P.: Longest increasing subsequences: from patience sorting to the Baik-Deift-Johansson theorem. Bull. Am. Math. Soc. 36(4), 413–432 (1999) CrossRefzbMATHMathSciNetGoogle Scholar
  2. Alexander, K.S., Zygouras, N.: Subgaussian concentration and rates of convergence in directed polymers. Preprint (2012). Available at
  3. Aubrun, G.: A sharp small deviation inequality for the largest eigenvalue of a random matrix. In: Séminaire de Probabilités XXXVIII. Lecture Notes in Math., vol. 1857, pp. 320–337. Springer, Berlin (2005) Google Scholar
  4. Baik, J., Deift, P., Johansson, K.: On the distribution of the length of the longest increasing subsequence of random permutations. J. Am. Math. Soc. 12(4), 1119–1178 (1999) CrossRefzbMATHMathSciNetGoogle Scholar
  5. Benaïm, M., Rossignol, R.: Exponential concentration for first passage percolation through modified Poincaré inequalities. Ann. Inst. Henri Poincaré Probab. Stat. 44(3), 544–573 (2008) CrossRefzbMATHGoogle Scholar
  6. Benjamini, I., Rossignol, R.: Submean variance bound for effective resistance of random electric networks. Commun. Math. Phys. 280(2), 445–462 (2008) CrossRefzbMATHMathSciNetGoogle Scholar
  7. Benjamini, I., Kalai, G., Schramm, O.: First passage percolation has sublinear distance variance. Ann. Probab. 31(4), 1970–1978 (2003) CrossRefzbMATHMathSciNetGoogle Scholar
  8. Biggins, J.D.: Chernoff’s theorem in the branching random walk. J. Appl. Probab. 14(3), 630–636 (1977) CrossRefzbMATHMathSciNetGoogle Scholar
  9. Bramson, M., Zeitouni, O.: Tightness for a family of recursion equations. Ann. Probab. 37(2), 615–653 (2009) CrossRefzbMATHMathSciNetGoogle Scholar
  10. Chatterjee, S.: Chaos, concentration, and multiple valleys. Preprint (2008b). Available at
  11. Dekking, F.M., Host, B.: Limit distributions for minimal displacement of branching random walks. Probab. Theory Relat. Fields 90(3), 403–426 (1991) CrossRefzbMATHMathSciNetGoogle Scholar
  12. Graham, B.T.: Sublinear variance for directed last-passage percolation. Preprint (2010). Available at
  13. Gross, L.: Logarithmic Sobolev inequalities. Am. J. Math. 97(4), 1061–1083 (1975) CrossRefGoogle Scholar
  14. Kahn, J., Kalai, G., Linial, N.: The influence of variables on Boolean functions. In: FOCS 1988, pp. 68–80 (1988) Google Scholar
  15. Kesten, H.: On the speed of convergence in first-passage percolation. Ann. Appl. Probab. 3(2), 296–338 (1993) CrossRefzbMATHMathSciNetGoogle Scholar
  16. Kim, J.H.: On increasing subsequences of random permutations. J. Comb. Theory, Ser. A 76(1), 148–155 (1996) CrossRefzbMATHGoogle Scholar
  17. Ledoux, M.: A remark on hypercontractivity and tail inequalities for the largest eigenvalues of random matrices. In: Séminaire de Probabilités XXXVII. Lecture Notes in Math., vol. 1832, pp. 360–369. Springer, Berlin (2003) CrossRefGoogle Scholar
  18. Ledoux, M.: Deviation inequalities on largest eigenvalues. In: Geometric Aspects of Functional Analysis, pp. 167–219. Springer, Berlin (2007) CrossRefGoogle Scholar
  19. Matic, I., Nolen, J.: A sublinear variance bound for solutions of a random Hamilton Jacobi equation. Preprint (2012). Available at
  20. Nelson, E.: The free Markoff field. J. Funct. Anal. 12, 211–227 (1973) CrossRefzbMATHGoogle Scholar
  21. Russo, L.: On the critical percolation probabilities. Z. Wahrscheinlichkeitstheor. Verw. Geb. 56(2), 229–237 (1981) CrossRefzbMATHGoogle Scholar
  22. Talagrand, M.: On Russo’s approximate zero-one law. Ann. Probab. 22, 1576–1587 (1994) CrossRefzbMATHMathSciNetGoogle Scholar
  23. Tracy, C.A., Widom, H.: Level-spacing distributions and the Airy kernel. Commun. Math. Phys. 159(1), 151–174 (1994a) CrossRefzbMATHMathSciNetGoogle Scholar
  24. Tracy, C.A., Widom, H.: Fredholm determinants, differential equations and matrix models. Commun. Math. Phys. 163(1), 33–72 (1994b) CrossRefzbMATHMathSciNetGoogle Scholar
  25. Tracy, C.A., Widom, H.: On orthogonal and symplectic matrix ensembles. Commun. Math. Phys. 177(3), 727–754 (1996) CrossRefzbMATHMathSciNetGoogle Scholar
  26. van den Berg, J., Kiss, D.: Sublinearity of the travel-time variance for dependent first-passage percolation. Ann. Probab. 40(2), 743–764 (2012) CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Sourav Chatterjee
    • 1
  1. 1.Department of StatisticsStanford UniversityStanfordUSA

Personalised recommendations